Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 281, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 28, 2008, 3:49 AM CDT for Ness County, Pawnee County, Rush County, Kansas. It was in force for 71 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2008, 3:49 AM CDT (08:49 UTC)
- Expired
- Jun 28, 2008, 5:00 AM CDT
- In force
- 71 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Ness County, KS, Pawnee County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 81 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 4:56 AM CDT | HAIL 0.75 | 4 Ese Ash Valley, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.8 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1825 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 2666 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 280851 SVRDDC KSC135-145-165-281000- /O.NEW.KDDC.SV.W.0281.080628T0849Z-080628T1000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 349 AM CDT SAT JUN 28 2008 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RUSH COUNTY IN CENTRAL KANSAS. NORTHERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS. EASTERN NESS COUNTY IN WEST CENTRAL KANSAS. * UNTIL 500 AM CDT * AT 347 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTH OF RANSOM...MOVING SOUTHEAST AT 20 MPH. OTHER SEVERE THUNDERSTORMS WITH QUARTER TO GOLF BALL SIZE HAIL WERE LOCATED 5 MILES NORTH OF BAZINE AND 1 MILE EAST OF LA CROSSE. * LOCATIONS IMPACTED INCLUDE... RANSOM... NESS CITY... BROWNELL... BAZINE... MCCRACKEN... ALEXANDER... NEKOMA... RURAL RESIDENCES OF EASTERN NESS...NORTHERN PAWNEE AND RUSH COUNTIES. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS WARNING REPLACES THE PREVIOUS WARNING ISSUED FOR NESS AND RUSH COUNTIES. LAT...LON 3831 9994 3868 9997 3866 9904 3817 9902 TIME...MOT...LOC 0849Z 295DEG 17KT 3855 9991 $$ KRUSE
2 follow-up statements
000
WWUS53 KDDC 280911
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
411 AM CDT SAT JUN 28 2008
KSC135-145-165-281000-
/O.CON.KDDC.SV.W.0281.000000T0000Z-080628T1000Z/
NESS KS-RUSH KS-PAWNEE KS-
411 AM CDT SAT JUN 28 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR NORTHERN PAWNEE...RUSH AND EASTERN NESS COUNTIES...
AT 410 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING VERY LARGE
DAMAGING HAIL UP TO BASEBALL SIZE...AND DESTRUCTIVE WINDS IN EXCESS
OF 70 MPH. THIS STORM WAS LOCATED 6 MILES WEST OF BAZINE...MOVING
SOUTHEAST AT 20 MPH.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
LAT...LON 3831 9994 3857 9989 3868 9957 3867 9949
3867 9948 3866 9904 3842 9904 3841 9903
3817 9902
TIME...MOT...LOC 0911Z 295DEG 17KT 3847 9979
$$
KRUSE000
WWUS53 KDDC 280933
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
434 AM CDT SAT JUN 28 2008
KSC135-145-165-281000-
/O.CON.KDDC.SV.W.0281.000000T0000Z-080628T1000Z/
NESS KS-RUSH KS-PAWNEE KS-
434 AM CDT SAT JUN 28 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR NORTHERN PAWNEE...SOUTHERN RUSH AND SOUTHEASTERN NESS COUNTIES...
AT 429 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING HAIL THE
SIZE OF GOLF BALLS OR LARGER...AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR BAZINE...MOVING SOUTHEAST AT 20
MPH.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
LAT...LON 3829 9971 3848 9976 3853 9948 3853 9905
3820 9902 3819 9903 3817 9902
TIME...MOT...LOC 0934Z 295DEG 17KT 3841 9965
$$
KRUSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:37 AM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, Jun 28, 2:37 AM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 237 AM CDT SAT JUN 28 2008 .DISCUSSION... DAYS 1-2... EARLY MORNING CONVECTION AND TEMPERATURES WILL BE THE MAIN FORECAST CONCERN. A VIGOROUS UPPER TROUGH WAS SHOWN BY 00Z OBS AND WV LOOP DIGGING INTO THE UPPER MIDWEST. SFC OBS SHOWED THE COLD FRONT THROUGH THE CENTRAL CWA AT 04Z, AND A GLANCE AT LATEST OBS SHOW THAT IT APPEARS TO HAVE MOVED DOWN TOWARDS THE OK BORDER IN THE LAST FEW HOURS. ELEVATED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER THE EASTERN PORTION OF GLDS CWA AND OUR FAR NORTHERN COUNTIES. THIS SEEMS TO FIT FAIRLY WELL WITH THE 700MB BAROCLINIC ZONE, AND SPCS MESOANALYSIS SHOWS A GOOD AMOUNT OF ELEVATED CAPE. A JET STREAK ROTATING INTO NEB ON THE BACKSIDE OF THE UPPER LOW IS ALSO PROBABLY HELPING MATTERS. NONE OF THE MODELS ARE HANDLING THE CURRENT ACTIVITY VERY WELL, WITH THE NAM BEING THE CLOSEST BUT ABOUT 5 HOURS TOO LATE WITH POPS OVER OUR NORTHERN COUNTIES. THINK THAT THE THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEASTWARD ACROSS OUR NORTHEASTERN CWA THROUGH MID-MORNING, THEN TAPER OFF AS THE UPPER JET STREAK CONTINUES ON BY. WILL KEEP AN EYE ON RADAR TRENDS AND MAKE LAST MINUTE UPDATES AS NEEDED. SFC HIGH PRESSURE BUILDS FURTHER DOWN INTO THE NORTHERN AND CENTRAL PLAINS TODAY, WITH NORTH TO NORTHEAST WINDS BEHIND THE COLD FRONT. THINK THAT WE SHOULD SEE CLOUDS DIMINISH AFTER THIS MORNINGS ACTIVITY, AND WITH 850MB TEMPS IN THE UPPER TEENS TO MID 20S C, HIGHS WILL GET INTO THE UPPER 80S ACROSS MOST OF THE AREA. WITH SUBSIDENCE ACROSS MOST OF THE AREA, THINK THAT THUNDERSTORM DEVELOPMENT THIS AFTERNOON WILL BE MINIMAL. THE ONLY EXCEPTION TO THAT COULD BE IN OUR FAR SOUTHWEST WHERE SOME STORMS COULD MAKE IT OFF OF THE HIGH TERRAIN OF EASTERN CO, SO KEPT THE LOW POPS WE HAD GOING THERE. A VORT MAX ROTATING AROUND THE MIDWEST TROUGH SHOULD HELP PUSH THE SFC HIGH SHOULD FURTHER INTO THE PLAINS TONIGHT, AND WITH LIGHT WINDS AND FEW CLOUDS, ALONG WITH THE DRY AIR FILTERING DOWN FROM THE NORTH, LOWS SHOULD GET DOWN INTO THE 50S. NORTH TO NORTHWESTERLY FLOW ALOFT CONTINUES INTO SUNDAY AND SUNDAY NIGHT AS THE RIDGE AMPLIFIES OVER THE ROCKIES AND THE TROUGH CONTINUES OVER THE GREAT LAKES. DISTURBANCE SATURDAY NIGHT SHOULD HELP BRING DOWN COOLER 850MB TEMPS, ALTHOUGH THE WEST SHOULD RECOVER NICELY BY AFTERNOON. PLENTY OF SUN, AND HIGHS SHOULD BE MAINLY IN THE 80S, WITH SLIGHTLY COOLER READINGS IN THE NORTHEAST. THINK THAT MOST OF THE CONVECTIVE ACTIVITY WILL BE TO OUR SOUTH AND WEST. LOWS ON SUNDAY NIGHT SHOULD AGAIN BE MAINLY IN THE UPPER 50S. DAYS 3-7... THE MAIN FORECAST CHALLENGES IN THIS EXTENDED PERIOD ARE CHANCES FOR THUNDERSTORMS WITH A COLD FRONT AND UPPER WAVE ON WEDNESDAY AND THURSDAY. DEEP TROUGH OVER EASTERN CONUS WILL GRADUALLY LIFT INTO THE NEW ENGLAND STATES AS ANOTHER TROUGH ROUNDS UPPER LOW OVER GREAT LAKES ON WEDNESDAY INTO FRIDAY. THIS UPPER TROUGH SHOULD SEND A COLD FRONT ACROSS THE HIGH PLAINS ON THURSDAY WITH SLIGHTLY COOLER TEMPS ON THURSDAY AND A CHANCE FOR SOME THUNDERSTORMS. AHEAD OF THE COLD FRONT THE GFS CONTINUES TO GENERATE SOME THUNDERSTORMS OVER SOUTHWESTERN KANSAS WITH A WEAK RIPPLE IN NORTHWEST FLOW ALOFT ON WEDNESDAY AND WEDNESDAY NIGHT AND WILL GO AHEAD AND LEAVE IN SMALL POPS TO COVER. OTHERWISE LOWS IN THE 60S AND HIGHS IN THE 90S LOOK REASONABLE. BY FRIDAY THE NEW ECMWF SHOWS WARMER 850MB TEMPS THAN THE GFS WITH A LESS PRONOUNCED UPPER TROUGH OVER THE GREAT LAKES. .AVIATION... SOME THUNDERSTORMS WITH LARGE HAIL ARE POSSIBLE FROM DODGE CITY AND HAYS THIS MORNING THROUGH ABOUT 12 TO 15Z THEN LOOK FOR MAINLY VFR CONDITIONS. && .PRELIMINARY POINT TEMPS/POPS... DDC 88 58 85 59 / 10 10 0 0 GCK 87 57 86 57 / 10 10 0 0 EHA 87 59 89 58 / 20 20 10 10 LBL 88 58 88 59 / 10 10 0 0 HYS 85 56 84 57 / 10 10 0 0 P28 87 60 84 59 / 10 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN26/06/06
Hazardous weather outlook, Jun 27, 4:33 AM CDT, 23 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 433 AM CDT FRI JUN 27 2008 KSZ030-031-043>046-061>066-074>081-084>090-280945- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 433 AM CDT FRI JUN 27 2008 /333 AM MDT FRI JUN 27 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL PUSH DOWN INTO KANSAS DURING THE DAY TODAY. SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND NEAR THE FRONT BY LATE AFTERNOON AND INTO THE EVENING. WITH INSTABILITY AND DECENT SHEAR IN THE VICINITY OF THE FRONT...STORMS COULD BECOME SEVERE. WITH THE THUNDERSTORM BASES EXPECTED TO BE FAIRLY HIGH...LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT. THE THUNDERSTORM ACTIVITY WILL MOVE SOUTH TOWARDS OKLAHOMA LATE TONIGHT AS THE FRONT CONTINUES SOUTH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT AND INTO WEDNESDAY. AT THIS TIME...IT IS TOO EARLY TO TELL IF STORMS WILL BECOME SEVERE...SO STAY TUNED FOR FURTHER UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM THIS AFTERNOON. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 26
In the hours before
Special weather statement, Jun 28, 3:01 AM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 301 AM CDT SAT JUN 28 2008 KSZ030-280900- TREGO- 301 AM CDT SAT JUN 28 2008 ...SIGNIFICANT WEATHER ADVISORY FOR TREGO COUNTY... AT 256 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR COLLYER...MOVING EAST AT 28 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3894 9959 3871 9960 3887 10016 3909 10016 TIME...MOT...LOC 0801Z 291DEG 25KT 3897 10009 KRUSE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 3:01 AM CDT | Special Weather Statement | DDC | Trego | 59 min |
| Jun 28, 3:07 AM CDT | Severe Thunderstorm Warning | DDC | Ness, Rush | 68 min |
| Jun 28, 4:41 AM CDT | Severe Thunderstorm Warning | DDC | Stafford | 64 min |
| Jun 28, 4:57 AM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 48 min |
| Jun 28, 5:29 AM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Pratt, Stafford | 58 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.